Texas, 2011Hail in Texas, March 18, 2011
March 18, 2011 · NWS SJT · 2 events in 2 counties and zones
As a cold front stalled across West Central Texas, isolated showers and thunderstorms developed along the boundary. An unstable atmosphere resulted in a few of these storms becoming strong to severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front stalled across West Central Texas, isolated showers and thunderstorms developed along the boundary. An unstable atmosphere resulted in a few of these storms becoming strong to severe. Hail was the main hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 18, 5:45 PM CST, 55 minutes earlier.
Area forecast discussion, Mar 18, 5:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT FRI MAR 18 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF A
COLD FRONT THAT STRETCHED FROM STERLING CITY...TO BLACKWELL...TO
BRADSHAW. INCLUDED A CB MENTION AT ABILENE...BUT WILL HAVE TO
MONITOR THE THUNDERSTORMS AS THEY MOVE NORTHEAST TOWARD TAYLOR
COUNTY. ANY THUNDERSTORMS SHOULD REMAIN NORTH OF THE OTHER TAF
SITES THIS EVENING. LOW CLOUD DEVELOPMENT IS EXPECTED AT ALL TAF
SITES BETWEEN 06Z AND 09Z...WITH CEILINGS BEING REDUCED TO MVFR
CATEGORY. STRATUS SHOULD BEGIN TO DISSIPATE BY 15Z WITH SOUTH
WINDS INCREASING TO 12 TO 18 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 235 PM CDT FRI MAR 18 2011/
SHORT TERM...
A WEAK SURFACE FRONT CURRENTLY IS PUSHING INTO OUR NORTHERN BIG
COUNTRY. SOUTH OF THIS BOUNDARY ACROSS THE BIG COUNTRY...SURFACE
WINDS ARE SOUTHERLY IN THE 10 TO 20 MPH RANGE. ELSEWHERE ACROSS WEST
CENTRAL TEXAS...WINDS ARE SOUTHERLY AROUND 10 MPH.
LATEST MODEL DATA BRING THE FRONT SLIGHTLY FARTHER SOUTH THAN THE
LAST FEW RUNS. EXACTLY WHERE THIS BOUNDARY WILL STALL REMAINS
UNCERTAIN. SO...I DECIDED TO CONTINUE SLIGHT CHANCE TO CHANCE POPS
FOR THE 00Z TO 06Z PERIOD TONIGHT UNCHANGED FROM OUR LAST FORECAST
PACKAGE. IF ANY THUNDERSTORMS DO DEVELOP THIS EVENING...A FEW MAY
BECOME STRONG. HOWEVER...I DO NOT ANTICIPATE ANY SEVERE
THUNDERSTORMS. AS FOR OVERNIGHT LOW TEMPERATURES TONIGHT...NUMBERS
JUST ABOVE MEX MOS GUIDANCE LOOK GOOD BASED ON PAST MEX MOS
PERFORMANCE WITH OVERNIGHT LOWS.
FOR TOMORROW...MODELS INDICATE THE SURFACE FRONT WILL RETREAT NORTH
OF OUR COUNTIES DURING THE AFTERNOON. SURFACE WINDS MAINLY FROM THE
SOUTH AND STRONGER THAN TODAY WILL HASTEN THIS RETREAT. WITH CLOUDS
CLEARING TOMORROW AFTERNOON...HIGHS CLOSE TO MEX MOS GUIDANCE LOOK
ON TRACK.
HUBER
LONG TERM...
NO CHANGES SUNDAY INTO NEXT WEEK...WITH DRY FORECAST CONTINUING.
SOUTHWESTERLY FLOW ALOFT BECOMES WESTERLY MIDWEEK...WITH UPPER
SYSTEMS STAYING WELL NORTH OF WEST CENTRAL TEXAS. WEAK SURFACE
TROUGH WEDNESDAY...AND WEAK COLD FRONT WEDNESDAY NIGHT
TEMPORARILY BRINGS IN DRIER SURFACE AIR. SURFACE TROUGH AND FRONT
HAS BECOME WEAKER IN LATER RUNS. SOUTHERLY RETURN OF GULF MOISTURE
RESUMES THURSDAY.
04
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 55 81 57 81 59 / 20 10 10 10 10
SAN ANGELO 58 83 60 84 60 / 10 10 0 10 10
JUNCTION 59 79 61 80 61 / 10 10 0 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DANIELS
Hazardous weather outlook, Mar 18, 2:14 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI MAR 18 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
314 PM CDT FRI MAR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ACROSS THE BIG
COUNTRY AND NORTHERN CONCHO VALLEY. IF THUNDERSTORMS DO DEVELOP...A
FEW MAY BE STRONG. THE MAIN THREATS WILL BE DEADLY LIGHTNING AND
GUSTY WINDS WHICH COULD BRIEFLY CAUSE HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HUBER
In the hours before
Special weather statement, Mar 18, 5:03 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT FRI MAR 18 2011
TXZ054-065-190000-
NOLAN TX-COKE TX-
603 PM CDT FRI MAR 18 2011
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NOLAN
AND COKE COUNTIES...
AT 601 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF CHAMPION TO 11 MILES SOUTHWEST OF MARYNEAL...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF COLORADO CITY TO 13
MILES WEST OF BLACKWELL...MOVING EAST AT 15 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
CHAMPION BY 615 PM CDT
THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND MARYNEAL BY
640 PM CDT
BLACKWELL BY 650 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 18, 6:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT FRI MAR 18 2011
TXZ066-127-190100-
TAYLOR TX-RUNNELS TX-
736 PM CDT FRI MAR 18 2011
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...
AT 730 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF HAPPY VALLEY TO 4 MILES NORTHWEST OF
NORTON....MOVING EAST AT 15 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
NORTON AND WILMETH BY 745 PM CDT
WINGATE AND HAPPY VALLEY BY 750 PM CDT
PUMPHREY...DRASCO...HATCHEL AND WINTERS BY 800 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Hail, Coke
- When
- March 18, 6:40 PM CST to 6:44 PM CST
- Where
- Coke County, 0.91 mi SW of Oak Creek Res
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.060, -100.280
Large hail lasted for approximately five minutes followed by a downpour of smaller hail.
Hail, Runnels
- When
- March 18, 7:30 PM CST to 7:34 PM CST
- Where
- Runnels County, 3 mi NNE of Hatchel
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.890, -99.930
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, March 18 to 20, 2011$4.5 million · 1 event
- Wildfire in Arkansas, March 18 to 22, 20112 injured · $300,000 · 7 events
- Heavy Snow and Strong Wind in Nevada, March 18 to 21, 2011$5,000 · 6 events
- Winter Storm in California, March 18 to 21, 20115 events
- High Wind in Maine, March 18, 201152 kt wind · 5 events
- Winter Storm and Heavy Snow in California, March 18 to 21, 20115 events
- Flash Flood and Hail in Texas, March 18, 20111.75 in hail · 4 events
- Heavy Snow in California, March 18 to 20, 20114 events
- Heavy Snow in California, March 18 to 19, 20113 events
- Wildfire in Colorado, March 18, 20111 event
- Wildfire in Georgia, March 18 to 29, 20111 event
- Flood in New York, March 18 to 21, 2011$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291437, 291438.